Alert archive / Colorado / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 142, NWS Denver/Boulder, CO

July 19, 2020Adams County, Arapahoe County, Denver County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 19, 2020, 2:35 PM MDT for Adams County, Arapahoe County, Denver County, Colorado. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2020, 2:35 PM MDT (20:35 UTC)
Expired
Jul 19, 2020, 3:00 PM MDT
In force
25 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Adams County, CO, Arapahoe County, CO, Denver County, CO

The radar

The Denver radar (KFTG), 8 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 8.6 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2020-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 246 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2020-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
246 J/kg
Mixed-layer CIN
-360 J/kg
Mixed-layer LCL
1762 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

759 
WUUS55 KBOU 192035
SVRBOU
COC001-005-031-192100-
/O.NEW.KBOU.SV.W.0142.200719T2035Z-200719T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
235 PM MDT Sun Jul 19 2020

The National Weather Service in Denver Colorado has issued a

* Severe Thunderstorm Warning for...
  Central Arapahoe County in northeastern Colorado...
  Northeastern Denver County in northeastern Colorado...
  Central Adams County in northeastern Colorado...

* Until 300 PM MDT.

* At 235 PM MDT, a severe thunderstorm was located 4 miles southeast
  of Manila Village, or 24 miles east of Denver, moving north at 10
  mph.

  HAZARD...60 mph outflow wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Aurora, Denver International Airport, D.I.A Terminal and
  Concourses, Bennett, Watkins, Manila Village, Arapahoe Park and
  Strasburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3990 10417 3964 10428 3959 10446 3961 10471
      3984 10475 3996 10466 3999 10441
TIME...MOT...LOC 2035Z 188DEG 10KT 3970 10448 

HAIL...<.75IN
WIND...60MPH
 
$$

RJK
1 follow-up statement
168 
WWUS55 KBOU 192056
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
256 PM MDT Sun Jul 19 2020

COC001-005-031-192106-
/O.EXP.KBOU.SV.W.0142.000000T0000Z-200719T2100Z/
Arapahoe CO-Denver CO-Adams CO-
256 PM MDT Sun Jul 19 2020

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL ARAPAHOE...
NORTHEASTERN DENVER AND CENTRAL ADAMS COUNTIES WILL EXPIRE AT 300 PM
MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 3990 10417 3964 10428 3959 10446 3961 10471
      3984 10475 3996 10466 3999 10441
TIME...MOT...LOC 2056Z 188DEG 10KT 3975 10447 

$$

RJK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 9:16 AM MDT, 5 hours 19 minutes earlier.

Area forecast discussion, Jul 19, 9:16 AM MDT, 5 hours 19 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
916 AM MDT Sun Jul 19 2020

.UPDATE...
Issued at 907 AM MDT Sun Jul 19 2020

Main concern today is the threat for severe storms with main
impacts of strong winds and large hail across the plains.

Quite a bit more moisture is around our county warning area this
morning following last evenings weak frontal passage. Surface
moisture has increased with dewpoints now in the lower 60s across
much of the plains, and this includes the Front Range urban
corridor. Precipitable water values are also up with 12z DNR
sounding close to .9 tenths of water. PW values expected to
continue to climb to almost 1.30" over the far plains by later
today and close to an inch around the Front range. Certainly some
heavy rainers today but not a huge flash flood threat as storm
motions expected 15-20kt.

Morning sounding also showed about 2 degrees of cooling aloft at
500mb and will all help with a more unstable airmass today. MLCAPE
values from 1200-2500j/kg, with highest values over the northeast
plains. With the moisture, expect areal coverage of storms to be
higher today and expected to develop around the noon hour over the
mountains before propagating across the plains through the
evening hours. Latest HRRR showing multicell/linear feature to
storms as they move east with main impact of large hail and
damaging winds to 70 mph. SPC has slight chance of severe from
east of a line from Sterling to Akron and this looks reasonable
with the most instability but anywhere on the plains is under the
threat for severe storms. Temperatures today will be somewhat
cooler but still upper 80s/lower 90s over the plains. Overall
forecast in good shape with only minimal changes for today.

&&

.SHORT TERM...(Today and tonight)
Issued at 213 AM MDT Sun Jul 19 2020

This morning, a steady easterly flow following the front has
allowed dewpoints to increase across the urban corridor and
northeast plains. GOES showing stratus develop over northeast
Weld, Morgan and Washington counties, and that should fill into
the urban corridor over the next few hours. Temperature today will
be back to near normal. SPC has painted the northeast corner of CO
in a slight risk of severe, with a marginal risk east of the urban
corridor. RAP soundings show a significant increase in CAPE over
yesterday. In Denver ML CAPE around 700 j/kg, with those values
near 1800 j/kg near Akron and 1000 j/kg near Limon. Favorable
shear as well. Main threats today will be large hail from quarter
to golfball size and wind gusts to 70 mph. There will be a low
probability of one or two brief tornadoes. Latest HRRR kicks of
the thunderstorms over the higher terrain by 2 pm, then marching
the storms across the urban corridor and NE plains the rest of the
afternoon and evening.

.LONG TERM...(Monday through Saturday)
Issued at 213 AM MDT Sun Jul 19 2020

Northwest flow aloft will prevail Monday around the upper level
high centered near the Four Corners. At the surface, a trough of
low pressure is expected be along the foothills with a northeast
low level flow. Models vary on the amount of moisture and
instability. The GFS and NAM mix drier air to the surface along
the Front Range and near by plains keeping most areas dry. The
ECMWF hangs onto more moisture, but with some dry air mixing in as
well. If the ECMWF is right, still should see high based
convection over the higher terrain with it spreading eastward.
Over the northeast plains where moisture is likely to persist
through the day, strong/severe storms will be possible. CAPE
reaches 1000-2000 J/kg and bulk shear is around 30 knots. Best
chance for storms is expected to be Monday evening as a short wave
trough drops southeast across the Northern Plains, this should
produce a line of storms over western Nebraska that may clip
northeast Colorado.

The ridge weakens Tuesday and starts to migrate eastward across
the Central Rockies. There will be another push of northeast winds
from the system that tracked across the Northern Plains. This
will help increase low level moisture and lead to another round of
afternoon and evening convection. CAPE is expected to increase
with this surge of low level moisture with surface based CAPE of
1500-2500 J/kg over the plains. Bulk shear should increase as well
with southeast surface winds under the northwest flow aloft. Some
of the storms should be strong to severe under this set up.

On Wednesday, the center of the upper level ridge will be over
the Central Plains. A weak south-southwest flow aloft will prevail
on the back side of the ridge. Subtropical moistures migrates
northward, but most of it likely remains southwest of the area
with southwest Colorado seeing a good chance for thunderstorms.
Still expect isolated to scattered high based convection over the
higher terrain. With the ridge near by, the eastern plains may be
too capped for convection, thus will have low PoPs on Wednesday.
Temperatures will warm a few degrees with most locations over
northeast Colorado reaching the 90s.

For Thursday through Saturday, an upper level high is expected to
set up over the central and east part of the country. This will
keep a south-southwest flow aloft over western Mexico, across the
Desert Southwest and over the Central Rockies and transport
subtropical moisture into the region. Afternoon and evening
showers and thunderstorms are expected to form over the higher
terrain and then track north-northeast. With the increase in
moisture, storms may produce heavy rainfall This storm movement
may make it difficult for storms to reach eastern Colorado some
days. Temperatures will be near normal under this pattern with
high in the upper 80s to lower 90s over northeast Colorado.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 907 AM MDT Sun Jul 19 2020

Patchy low clouds have mostly dissipated this morning but still a
fair amount of mid/high level clouds around the terminals. Higher
areal coverage of storms today, especially between 20-23z due to
higher level moisture this morning. Main impacts will be strong
winds up to 45kt with outflow and possible heavy rain with ILS
approaches in the stronger storms.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Entrekin
SHORT TERM...Cooper
LONG TERM...Meier
AVIATION...Entrekin
Hazardous weather outlook, Jul 19, 10:02 AM MDT, 4 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1002 AM MDT Sun Jul 19 2020

COZ030>051-201615-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1002 AM MDT Sun Jul 19 2020

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms will develop in and near the
mountains and Front Range foothills around the noon hour and then
spread northeast across the rest of the northeast plains into this
evening. A slight risk of severe thunderstorms is possible along
and east of a line from Akron to Sterling, with a marginal risk
just east of the I-25 corridor. Moisture levels and instability have
increased today which will lead to a larger threat for severe
storms today.

Large hail up to golfball size, and damaging wind gusts to 70 mph
will be the main threats. One or two brief tornadoes are also
possible but the threat is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Isolated to scattered showers and thunderstorms are expected to
develop each afternoon and continue into the evening. A few strong
to severe storms will be possible Monday and Tuesday, mainly over
the northeast plains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 1 pm today.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 3:56 PM MDTAreal Flood AdvisoryBOULincoln3 hr
Jul 19, 4:12 PM MDTSpecial Weather StatementBOUWeld48 min
Jul 19, 5:31 PM MDTSevere Thunderstorm WarningBOULogan, Morgan, Washington44 min
Jul 19, 5:47 PM MDTSevere Thunderstorm WarningBOULogan, Morgan, Phillips, Sedgwick, Washington43 min
Jul 19, 5:48 PM MDTAreal Flood AdvisoryBOULogan, Phillips, Sedgwick117 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.